Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Gradient ranges of bumps on the plane


Authors: Jan Kolár and Jan Kristensen
Journal: Proc. Amer. Math. Soc. 133 (2005), 1699-1706
MSC (2000): Primary 26B05; Secondary 46G05
DOI: https://doi.org/10.1090/S0002-9939-04-07747-0
Published electronically: December 20, 2004
MathSciNet review: 2120251
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a $\mathcal{C}^1$-smooth bump function $b \colon {\mathbb R}^{2} \to \mathbb{R}$ we show that the gradient range $\nabla b( {\mathbb R}^{2} )$ is the closure of its interior, provided that $\nabla b$ admits a modulus of continuity $\omega = \omega (t)$ satisfying $\omega (t)/\sqrt{t} \to 0$ as $t \searrow 0$. The result is a consequence of a more general result about gradient ranges of bump functions $b \colon {\mathbb R}^{n} \to \mathbb{R}$of the same degree of smoothness. For such bump functions we show that for open sets $G \subset {\mathbb R}^{n}$, either the intersection $\nabla b( {\mathbb R}^{n}) \cap G$ is empty or its topological dimension is at least two. The proof relies on a new Morse-Sard type result where the smoothness hypothesis is independent of the dimension $n$ of the space.


References [Enhancements On Off] (What's this?)

  • 1. D. AZAGRA & M. JIMÉNEZ-SEVILLA. On the size of the sets of gradients of bump mappings and starlike bodies on the Hilbert space. Bull. Soc. Math. France 130 (2002), no. 3, 337-347. MR 1943881 (2003k:46056)
  • 2. M. FABIAN, O. KALENDA & J. KOLÁSR. Filling analytic sets by the derivatives of $C^1$-smooth bumps. Proc. Amer. Math. Soc., to appear.
  • 3. T. GASPARI. On the range of the derivative of a real-valued function with bounded support. Studia Math. 153 (2002), no. 1, 81-99.MR 1948929 (2003k:46057)
  • 4. W. HUREWICZ & H. WALLMAN. Dimension theory. Princeton University Press, 1948.MR 0006493 (3:312b)
  • 5. P. HARTMAN & L. NIRENBERG. On spherical image maps whose Jacobians do not change sign. Amer. J. Math. 81 (1959), 901-920. MR 0126812 (23:A4106)
  • 6. J. KOL´ASR & J. KRISTENSEN. The set of gradients of a bump. Max-Planck-Institute MIS, Leipzig, Preprint Nr. 64/2002.
  • 7. C. KURATOWSKI. Topology Vol. II. English Edition. Academic Press and PWN-Polish Scientific Publishers, 1966. MR 0259835 (41:4467)
  • 8. E.M. STEIN. Singular integrals and differentiability properties of functions. Princeton University Press, 1970. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26B05, 46G05

Retrieve articles in all journals with MSC (2000): 26B05, 46G05


Additional Information

Jan Kolár
Affiliation: Department of Mathematical Analysis, Faculty of Mathematics and Physics, Charles University, Sokolovská 83, 186 75 Praha 8, Czech Republic
Email: kolar@karlin.mff.cuni.cz

Jan Kristensen
Affiliation: Mathematical Institute, 24-29 St Giles’, University of Oxford, Oxford OX1 3LB, United Kingdom
Email: kristens@maths.ox.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-04-07747-0
Keywords: Gradient range, derivative, bump, Morse-Sard theorem
Received by editor(s): November 5, 2002
Received by editor(s) in revised form: February 2, 2004
Published electronically: December 20, 2004
Communicated by: David Preiss
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society